Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 7, 2003, 4:35 PM CDT for St. Clair County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 4:35 PM CDT (21:35 UTC)
- Expired
- May 7, 2003, 8:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 072136
FFWBHM
ALC115-080130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT WED MAY 7 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. CLAIR COUNTY IN ALABAMA
* UNTIL 830 PM CDT
* AT 433 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED WIDESPREAD
VERY HEAVY OVER ST. CLAIR COUNTY. ANOTHER 1 TO 3 INCHES OF RAIN ARE
POSSIBLE THROUGH 830 PM. MOVEMENT WAS EAST AT 40 MPH.
MOST FLASH FLOODING DEATHS ARE AUTOMOBILE RELATED. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.
LAT...LON 3378 8652 3358 8653 3343 8635 3376 8607
3397 8623
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:21 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 7, 2:21 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 221 PM CDT WED MAY 07 2003 TOO BUSY FOR MUCH OF A DISCUSSION. ANOTHER IMPULSE WILL MOVE ACROSS THE AREA TONIGHT. SEVERAL BOUNDARIES WILL PERSIST ACROSS THE AREA ON THURSDAY AND WILL CARRY CHANCE POPS FOR MOST SECTIONS. UPPER RIDGING WILL TAKE PLACE ON FRIDAY AND SATURDAY AND WILL LEAVE POPS OUT OF THE FORECAST. NEXT SYSTEM WILL APPROACH ON SUNDAY AND THEN MORE UNSETTLED WEATHER THE FIRST PART OF NEXT WEEK. BHM 70/86/70/89/69 53--- MGM 71/89/70/91/69 62--- .BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 2 hours 44 minutes before
ALZ011>015-017>050-072045- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 151 PM CDT WED MAY 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Local storm report, May 7, 3:29 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM WILSONVILLE AL TORNADO
05/07/03 SHELBY ON COUNTY ROAD 103 IN THE
HOMESTEAD COMMUNITY. 5
HOMES WITH ROOF DAMAGED.
1 HOME WITH MINOR
STRUCTURAL DAMAGE. 1
GARAGE DEMOLISHED.
REPORTED BY OFF-DUTY NWS
EMPLOYEE.Special weather statement, May 7, 3:36 PM CDT, 59 minutes before
ALZ012>013-015-017>050-080200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 336 PM CDT WED MAY 07 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 288... FAYETTE...LAMAR...WALKER... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 288 WHICH IS IN EFFECT UNTIL 900 PM... AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY... CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH... GREENE...HALE...JEFFERSON...LEE...LOWNDES... MACON...MARENGO...MONTGOMERY...PERRY...PICKENS... PIKE...RANDOLPH...RUSSELL...SHELBY...ST CLAIR... SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...
Local storm report, May 7, 3:46 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM BYNUM AL 1.00 IN HAIL
05/07/03 CALHOUN QUARTER SIZE HAIL.
REPORTED BY CALHOUN
COUNTY EMA.
0255 PM LINCOLN AL WIND DAMAGE
05/07/03 TALLADEGA TREES DOWN AT HONDA
PLANT. REPORTED BY
TALLADEGA COUNTY EMA.
0257 PM SYLACAUGA AL FUNNEL CLOUD
05/07/03 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.
0300 PM JASPER AL FLASH FLOOD
05/07/03 WALKER HWY 78 BRIDGE WASHED OUT.
REPORTED BY WALKER
COUNTY EMA.
0300 PM MT. CHEAHA AL 1.00 IN HAIL
05/07/03 CLAY QUARTER SIZE HAIL.
REPORTED BY STORM
SPOTTER.
0305 PM ABEL AL 0.75 IN HAIL
05/07/03 CLEBURNE PENNY SIZE HAIL.
REPORTED BY CLEBURNE
COUNTY EMA.
0307 PM CHILDERSBURG AL 1.75 IN HAIL
05/07/03 TALLADEGA GOLFBALL SIZE HAIL.
REPORTED BY TALLADEGA
COUNTY EMA.
0309 PM SYCAMORE AL 1.25 IN HAIL
05/07/03 TALLADEGA HALF DOLLAR SIZE HAIL.
REPORTED BY TALLADEGA
COUNTY EMA.
0315 PM WILSONVILLE AL WIND DAMAGE
05/07/03 SHELBY NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY SHELBY COUNTY EMA.
0320 PM LINCOLN AL WIND DAMAGE
05/07/03 TALLADEGA 50 TREES DOWN AROUND HWY
78. REPORTED BY
TALLADEGA COUNTY EMA.
0320 PM WINTERBORO AL 0.25 IN HAIL
05/07/03 TALLADEGA PEA SIZE HAIL. REPORTED
BY TALLADEGA COUNTY EMA.
0323 PM CORINTH AL 1.00 IN HAIL
05/07/03 RANDOLPH QUARTER SIZE HAIL.
REPORTED BY RANDOLPH
COUNTY EMA.
0324 PM EDWARDSVILLE AL 1.00 IN HAIL
05/07/03 CLEBURNE QUARTER SIZE HAIL.
REPORTED BY CLEBURNE
COUNTY EMA.
0324 PM SYCAMORE AL 1.75 IN HAIL
05/07/03 TALLADEGA GOLF BALL SIZE HAIL.
REPORTED BY TALLADEGA
COUNTY EMA.Local storm report, May 7, 4:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0248 PM WILSONVILLE AL TORNADO
05/07/03 SHELBY AT WILLS CAMP. REPORTED
BY SHELBY COUNTY EMA.
0248 PM LINCOLN AL WIND DAMAGE
05/07/03 TALLADEGA WIND DAMAGE TO A TRAILOR.
REPORTED BY HAM RADIO
OPERATOR.
0300 PM LINCOLN AL WIND DAMAGE
05/07/03 TALLADEGA NUMEROUS TREES DOWN.
PUBLIC REPORT.
0306 PM HARPERSVILLE AL TORNADO
05/07/03 SHELBY 2 BUILDINGS WITH ROOFS
OFF NEAR POWER PLANT.
REPORTED BY HAM RADIO
OPERATORS.
0310 PM WILSONVILLE AL TORNADO
05/07/03 SHELBY NUMEROUS TREES DOWN AND
HOUSES DAMAGED. REPORTED
BY HAM RADIO OPERATOR.
0320 PM SYCAMORE AL 1.75 IN HAIL
05/07/03 TALLADEGA GOLF BALL SIZE HAIL.
REPORTED BY NWS STORM
SPOTTER.
0321 PM LEEDS AL FUNNEL CLOUD
05/07/03 JEFFERSON ON HWY 78. REPORTED BY
HAM RADIO OPERATOR.
0338 PM LINCOLN AL WIND DAMAGE
05/07/03 TALLADEGA POWER LINES DOWN NORTH OF
HONDA PLANT. REPORTED BY
HAM RADIO OPERATOR.
0348 PM PIEDMONT AL FUNNEL CLOUD
05/07/03 CALHOUN PUBLIC REPORT.
0400 PM NEW LONDON AL FUNNEL CLOUD
05/07/03 ST. CLAIR PUBLIC REPORT.Local storm report, May 7, 4:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM SAYRE AL FUNNEL CLOUD
05/07/03 JEFFERSON REPORTED BY HAM RADIO
OPERATOR.
0403 PM BIRMINGHAM AL FUNNEL CLOUD
05/07/03 JEFFERSON NEAR DOWNTOWN. REPORTED
BY HAM RADIO OPERATOR.Local storm report, May 7, 4:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM ALPINE AL TORNADO
05/07/03 TALLADEGA TORNADO ON THE GROUND.
REPORTED BY HAM RADIO
OPERATOR.
0424 PM TARRANT CITY AL 0.75 IN HAIL
05/07/03 JEFFERSON PENNY SIZE HAIL.
REPORTED BY HAM RADIO
OPERATOR.
0424 PM TALLADEGA AL TORNADO
05/07/03 TALLADEGA SEVERAL HOMES DAMAGED.
NUMEROUS TREES DOWN.
REPORTED BY THE MEDIA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson | 37 min |
| May 6, 7:17 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 58 min |
| May 6, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| May 6, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 46 min |
| May 6, 7:56 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 64 min |
| May 6, 8:13 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 32 min |
| May 6, 8:29 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 31 min |
| May 7, 10:19 AM CDT | Tornado Warning | BMX | Lamar | 56 min |
| May 7, 11:07 AM CDT | Tornado Warning | BMX | Lamar | 28 min |
| May 7, 11:17 AM CDT | Tornado Warning | BMX | Fayette | 58 min |
| May 7, 11:53 AM CDT | Tornado Warning | BMX | Walker | 67 min |
| May 7, 12:37 PM CDT | Tornado Warning | BMX | Jefferson | 53 min |
| May 7, 1:19 PM CDT | Tornado Warning | BMX | Jefferson | 26 min |
| May 7, 1:25 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 7, 1:27 PM CDT | Tornado Warning | BMX | St. Clair | 63 min |
| May 7, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 44 min |
| May 7, 1:45 PM CDT | Tornado Warning | BMX | Jefferson | 15 min |
| May 7, 2:00 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
| May 7, 2:11 PM CDT | Tornado Warning | BMX | Talladega | 64 min |
| May 7, 2:13 PM CDT | Tornado Warning | BMX | Shelby | 62 min |
| May 7, 2:18 PM CDT | Tornado Warning | BMX | Hale | 42 min |
| May 7, 2:22 PM CDT | Tornado Warning | BMX | Calhoun | 58 min |
| May 7, 2:29 PM CDT | Tornado Warning | BMX | St. Clair | 31 min |
| May 7, 2:46 PM CDT | Tornado Warning | BMX | Cleburne | 74 min |
| May 7, 2:52 PM CDT | Tornado Warning | BMX | Clay | 53 min |
| May 7, 3:05 PM CDT | Flash Flood Warning | BMX | Calhoun, Talladega | 4 hr |
| May 7, 3:05 PM CDT | Tornado Warning | BMX | Jefferson, St. Clair | 40 min |
| May 7, 3:11 PM CDT | Tornado Warning | BMX | Talladega | 34 min |
| May 7, 3:13 PM CDT | Flash Flood Warning | BMX | Cleburne | 4 hr |
| May 7, 3:13 PM CDT | Tornado Warning | BMX | Randolph | 62 min |
| May 7, 3:26 PM CDT | Flash Flood Warning | BMX | Clay | 4 hr |
| May 7, 3:35 PM CDT | Tornado Warning | BMX | Perry | 25 min |
| May 7, 3:36 PM CDT | Tornado Warning | BMX | Calhoun, Talladega | 54 min |
| May 7, 3:37 PM CDT | Tornado Warning | BMX | Clay | 68 min |
| May 7, 3:45 PM CDT | Tornado Warning | BMX | Jefferson | 60 min |
| May 7, 3:50 PM CDT | Flash Flood Warning | BMX | Randolph | 4 hr |
| May 7, 3:58 PM CDT | Tornado Warning | BMX | St. Clair | 32 min |
| May 7, 4:04 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 7, 4:09 PM CDT | Tornado Warning | BMX | Randolph | 51 min |
| May 7, 4:09 PM CDT | Tornado Warning | BMX | Sumter | 66 min |
| May 7, 4:23 PM CDT | Tornado Warning | BMX | Clay, Cleburne, Randolph, Talladega | 52 min |
| May 7, 4:38 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 7, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 56 min |
| May 7, 4:50 PM CDT | Tornado Warning | BMX | Marengo | 55 min |
| May 7, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 36 min |
| May 7, 5:08 PM CDT | Tornado Warning | BMX | Randolph | 52 min |
| May 7, 5:32 PM CDT | Tornado Warning | BMX | Clay | 43 min |
| May 7, 5:46 PM CDT | Tornado Warning | BMX | Talladega | 44 min |
| May 7, 5:51 PM CDT | Tornado Warning | BMX | Marengo | 54 min |
| May 7, 5:55 PM CDT | Tornado Warning | BMX | Randolph | 50 min |
| May 7, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 33 min |
| May 7, 6:12 PM CDT | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 48 min |
| May 7, 6:28 PM CDT | Tornado Warning | BMX | Chambers | 47 min |
| May 7, 6:41 PM CDT | Tornado Warning | BMX | Randolph | 34 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.